Arizona, 2022Flash Flooding and Hail in Arizona, August 23, 2022
August 23, 2022 · NWS FGZ · 8 events in 1 county or zone
Deep monsoon moisture and increasing shear produce severe thunderstorms and heavy rain over parts of northern Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoon moisture and increasing shear produce severe thunderstorms and heavy rain over parts of northern Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 23, 8:27 AM MST, 4 hours 33 minutes earlier.
Area forecast discussion, Aug 23, 8:27 AM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
827 AM MST Tue Aug 23 2022
.SYNOPSIS...Expect isolated to scattered storm activity today,
with the greatest storm coverage south of the Mogollon Rim. By
midweek, increasing monsoonal moisture is forecast to lead to an
uptick in storm activity through the weekend.
&&
.DISCUSSION...This morning's observed upper-air sounding from
near Flagstaff, AZ shows a stout radiation inversion along with
some warming between 500-450 MB. Model forecasts suggest this
warm layer will persist through the day limiting instability and
thunderstorm activity for areas along and north of the Mogollon
Rim. South of the Rim, greater instability is forecast, creating
an environment favorable for scattered showers and thunderstorms
stretching from the White Mountains westward through northern Gila
and Yavapai Counties.
In terms of storm characteristics, shear is on the low side, but
up to 20 knots of deep layer bulk shear is possible this afternoon
in Yavapai County. This means that a few strong, rotating storms
cannot be ruled out. Up to quarter sized hail, and under the right
circumstances, wind gusts above 50 mph from strong outflow winds
associated with organized convection are possible there.
Otherwise, there will still be a threat for flash flooding due to
the relatively slow moving nature of today storms and nearly
saturated soil conditions. In addition, storm motion will
generally be to the southwest between 5-15 mph with storm anvils
propagating to the northeast. This will limit shading of storms as
they move off of the Mogollon Rim, which will increase the odds
of more vigorous and sustained convection.
&&
.PREV DISCUSSION /318 AM MST/...A more typical monsoonal pattern
returns Wednesday with storm coverage increasing across the entire
forecast area. Flash flooding will be the main hazard. Turn
around, don't drown! Storm coverage may decrease again for this
weekend.
&&
AVIATION...For the 18Z TAF package...VFR conditions and light
winds are forecast through 18Z. Between 18Z-04Z, scattered
showers and thunderstorms are possible along and south of a
KIGM-KFLG-KSJN line, with isolated storm activity to the north of
that line. Expect gusty and erratic winds in the vicinity of
storms, along with MVFR visibilities associated with the strongest
showers. Aviation discussion not updated for TAF amendments.
&&
FIRE WEATHER...Scattered showers and thunderstorms, primarily along
and south of the Mogollon Rim today, increasing chances
Wednesday. Light winds except near storms. Localized flash
flooding will be possible both days.
Thursday through Saturday...A good chance of showers and
thunderstorms on Thursday, then a slow downward trend Friday and
Saturday. Flash flooding is the primary threat with storms. Light
winds except near storms.
&&
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...RR/Kobold
AVIATION...RR
FIRE WEATHER...Kobold
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Aug 23, 12:26 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1226 PM MST Tue Aug 23 2022
AZZ016-018-231945-
Northern Gila County-Eastern Mogollon Rim-
1226 PM MST Tue Aug 23 2022
...A strong thunderstorm will impact portions of Gila and Coconino
Counties through 1245 PM MST...
At 1226 PM MST, Doppler radar was tracking a strong thunderstorm over
Mead Ranch, or 10 miles northeast of Payson. This storm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Payson, Star Valley, Flowing Springs, Mesa Del Caballo, Tonto
Village, Geronimo Estates, Freedom Acres, Kohls Ranch, Whispering
Pines, Mead Ranch, Bear Flat, Upper Tonto Creek Campground, Ponderosa
Campground, Water Wheel Burn At Houston Mesa Rd-
S, Beaver Valley and Water Wheel Burn At Houston Mesa Rd-N.
This includes State Route 260 between mile markers 255 and 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3444 11118 3430 11104 3415 11118 3436 11139
TIME...MOT...LOC 1926Z 050DEG 3KT 3433 11118
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ETEvent by event
4 flash flood, 2 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Yavapai
- When
- August 23, 1:00 PM MST to 3:00 PM MST
- Where
- Yavapai County, 5.68 mi N of Kay Four to 6.48 mi SSW of Perkinsville
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 35.001, -112.590
A flash flood was reported on Big Chino Wash by Yavapai Country Flood Control District. A river gauge on the wash showed a 4.64 foot rise.
Funnel Cloud, Yavapai
- When
- August 23, 3:00 PM MST
- Where
- Yavapai County, 15.78 mi SSW of Seligman
- Reported by
- Trained Spotter
- Coordinates
- 35.110, -112.990
A trained spotter reported a brief funnel cloud.
Thunderstorm Wind, Yavapai
- When
- August 23, 3:30 PM MST
- Where
- Yavapai County, 2.15 mi SSW of Smelter City
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 34.700, -112.010
A train spotter reported at 61 MPH wind gust (Davis Weather Station), pea sized hail, and torrential rainfall.
Hail, Yavapai
- When
- August 23, 3:40 PM MST
- Where
- Yavapai County, 0.69 mi S of Cottonwood to 1.23 mi SSW of Clemenceau
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.740, -112.020
Hail up to one inch in diameter fell in Cottonwood.
Flash Flood, Yavapai
- When
- August 23, 4:30 PM MST to 6:30 PM MST
- Where
- Yavapai County, 1.76 mi SW of Entro to 1.97 mi W of Whipple
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 34.581, -112.420
The river gauge on Granite Creek in Prescott measured about a 3 foot rise in about 90 minutes (from 7.40 at 300 PM to 10.35 feet at 430 PM).
Flash Flood, Yavapai
- When
- August 23, 5:00 PM MST to 6:00 PM MST
- Where
- Yavapai County, 0.07 mi SW of Clemenceau to 0.75 mi WSW of Clemenceau
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.729, -112.031
Heavy rain caused flooding at Fir Street and Monte Tesoro Drive. The water covered the road one to two feet deep.
Hail, Yavapai
- When
- August 23, 5:10 PM MST
- Where
- Yavapai County, 2.38 mi WSW of Bagdad Arpt
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.590, -113.210
Golf ball sized hail (1 3/4 inch diameter) fell near Bagdad.
Flash Flood, Yavapai
- When
- August 23, 5:35 PM MST to 6:35 PM MST
- Where
- Yavapai County, 8.49 mi SW of Bagdad to 11.47 mi NW of Hillside
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.488, -113.282
Torrential rain caused flash flooding of the pit mine near Bagdad. Some of the pit walls failed and collapsed. Workers were evacuated from the mine.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 23 to 28, 20227 deaths · 7 events
- Flash Flood and Hail in North Dakota, August 23, 2022$1.3 million · 1 in hail · 13 events
- Flash Flooding and Damaging Winds in Arizona, August 23, 2022$1.6 million · 66 kt wind · 5 events
- Flash Flooding and Flood in Arizona, August 23 to 25, 2022$1.6 million · 3 events
- Flash Flood and Flood in Mississippi, August 23, 20221 injured · $53,000 · 3 events
- Flash Flooding and Dust Storm in Arizona, August 23 to 24, 2022$27,000 · 1 in hail · 18 events
- Flooding and Hail in Florida, August 23, 20221 injured · $16,000 · 0.75 in hail · 9 events
- Flash Flooding and Flood in Rhode Island, August 23, 2022$28,000 · 3 events
- Damaging Wind and Heavy Rain in Massachusetts, August 23, 2022$27,000 · 50 kt wind · 2 events
- Flash Flood and Flood in Louisiana, August 23, 2022$25,000 · 3 events
- Flash Flood and Debris Flow in California, August 23 to 25, 202255 kt wind · 18 events
- Flash Flooding in New York, August 23, 20223 events